Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 55, NWS Pueblo, CO

October 7, 2020Baca County, Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this red flag warning at Oct 7, 2020, 2:42 PM MDT for Baca County, Kiowa County, Prowers County, Colorado. It took effect at Oct 8, 2020, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2020, 2:42 PM MDT (20:42 UTC)
In effect from
Oct 8, 2020, 12:00 PM MDT
Expired
Oct 8, 2020, 6:00 PM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3931 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WWUS85 KPUB 072042
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
242 PM MDT Wed Oct 7 2020

...A Red Flag Warning is in effect from noon until 6 PM Thursday
for gusty winds, low relative humidity and dry fuels for fire
weather zones 234, 236 and 237, which includes Kiowa, Prowers and
Baca Counties...

COZ234-236-237-081245-
/O.NEW.KPUB.FW.W.0055.201008T1800Z-201009T0000Z/
Kiowa County Including Eads-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
242 PM MDT Wed Oct 7 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
234...236 AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 6 PM MDT Thursday.

* Affected Area...Fire Weather Zones 234...236 and 237.

* Winds...South 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
490 
WWUS85 KPUB 080949
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
349 AM MDT Thu Oct 8 2020

...A Red Flag Warning remains in effect from noon until 6 PM 
today for gusty winds, low relative humidity and dry fuels for 
fire weather zones 234, 236 and 237, which includes Kiowa, Prowers
and Baca Counties...

COZ234-236-237-090000-
/O.CON.KPUB.FW.W.0055.201008T1800Z-201009T0000Z/
Kiowa County Including Eads-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
349 AM MDT Thu Oct 8 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS 
FOR FIRE WEATHER ZONES 234...236 AND 237...

* Affected Area...Fire Weather Zones 234...236 and 237.

* Winds...South 5 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
157 
WWUS85 KPUB 082043
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
243 PM MDT Thu Oct 8 2020

...A Red Flag Warning remains in effect until 6 PM this evening 
for gusty winds, low relative humidity and dry fuels for fire 
weather zones 234, 236 and 237, which includes Kiowa, Prowers and 
Baca Counties...

COZ234-236-237-090000-
/O.CON.KPUB.FW.W.0055.000000T0000Z-201009T0000Z/
Kiowa County Including Eads-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
243 PM MDT Thu Oct 8 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 234...236 AND 237...

* Affected Area...Fire Weather Zones 234...236 and 237.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Oct 7, 11:28 AM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Oct 7, 11:28 AM MDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1128 AM MDT Wed Oct 7 2020

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Wed Oct 7 2020

Main concern for today into this evening will be wildfire smoke
working its way back into the portions of the region.

Today and tonight...The ridge of high pressure located over Colorado
is expected to remain relatively stationary through tonight,
resulting in another day of warmer than average temperatures with
dry conditions. Afternoon highs are expected to be in the mid 80s to
lower 90s across the plains, and mid 70s to lower 80s in the high
valleys. The last several HRRR smoke runs indicate that smoke from
wildfires in northern Colorado and southern Wyoming should return to
the plains beginning around midday, then push towards I-25 and the
eastern slopes during the afternoon and evening. This makes sense as
winds are expected to transition from the north to the northeast,
then east by midday and remain easterly into the evening. Tonight's
lows are anticipated to be seasonal, with temperatures falling to
40s across the plains, 50s along the eastern slopes, and 20s to 30s
in the high valleys.

.LONG TERM...(Thursday through Tuesday)
Issued at 343 AM MDT Wed Oct 7 2020

...A couple days of record to near record warmth with spotty
critical fire weather conditions at times...

...Still lots of uncertainty with the late weekend storm and its
potential impacts across southern CO...

Models in good agreement for the mid term with unseasonal warmth
continuing for the latter part of the work week.  Looking at record
to near record highs across southern CO for Thursday and Friday with
very dry day time relative humidity values.  An hour or two of
localized critical fire weather conditions will be possible near the
Kansas border on Thursday as southerly winds increase ahead of the
deepening lee side surface trough.  Baca county stands the best
chance for meeting the 3 hour window of critical fire weather
conditions to warrant a highlight, but for now conditions do not
look widespread enough area at this point. Will need to monitor how
this evolves in future model runs. Certainly RHs will be critical
low during this period. Winds will be lighter on Friday across the
plains as a weak northerly surge pushes through the plains and winds
swing around from the east in the afternoon.  Not much cooling
behind this boundary though, but lighter winds should mitigate fire
weather concerns in spite of humidity values remaining critically
low in the afternoon. As for smoke both Thursday and Friday...with
the upper level flow shifting from the southwest, this should keep
the majority of the poorer air quality to the north of the
area...though northerly winds on Friday morning could bring another
round of smoke into the southeast plains Friday morning before
mixing back out during the afternoon.

Saturday will continue with above normal temperatures though the
interplay of two systems entering the west coast and eventually
kicking out across the Rockies have caused vastly divergent
solutions for the late weekend storm and its potential impacts
across southern CO.  GFS has remained progressive and trended
farther north with the system crossing the CO Rockies on Sunday.
While this solution suggests the Sawatch and Mosquito ranges may
pick up some snow, the remainder of southern CO remains dry and
windy...with the pattern even suggesting some potential for high
winds on Sunday with strong westerlies along the southern extent of
the system as it crosses the mountains.  A cold front drops through
the plains Sunday evening bringing a northerly wind shift and cooler
temperatures for Monday, but 00z runs have trended drier for
southern CO. EC, by contrast, digs the northern stream trough out
across the Great Basin, with an upper low closing off across western
CO which then drops southward into NM on Monday.  This is a wetter
solution for southern CO with all of the western mountains getting
some rain/snow showers on Sunday with strong west to southwesterly
winds across the plains.  A strong cold front moves across the area
Sunday night with snow then spreading into the southeast mountains
with a rain or rain/snow mix across the southeast plains Sunday
night/Monday.  If the EC solution pans out, some winter weather
highlights will be needed. Canadian is more amplified than the GFS
with a deepening upper trough crossing CO Sunday night and closing
off across the central plains by mid day Monday.  With vastly
different solutions, have made only some minor changes to the NBM in
the extended...mainly to increase winds for Sunday/Monday and to
spread at least some isolated pops across the majority of the
southeast plains Sunday night/Monday to give a nod to at least the
possibility of a more amplified solution...more in line with an
average of runs from the past 24 hours.  Certainly the ensembles of
the GFS and EC lean towards a more progressive solution but with the
EC ensemble mean suggesting at least some light precipitation across
the southeast plains. Lots of uncertainty so stay tuned. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1121 AM MDT Wed Oct 7 2020

KALS is expected to have VFR conditions, dry weather and generally
light winds through the forecast period.

KCOS and KPUB should have VFR conditions into at least the early
evening, and then it looks like the visibility could lower as a
result of smoke increasing in the atmosphere over the area. At
this time will just lower the visibility to 6SM at both sites.
Winds should generally be light.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CARLBERG
LONG TERM...KT
AVIATION...28
Hazardous weather outlook, Oct 7, 11:31 AM MDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1131 AM MDT Wed Oct 7 2020

COZ058>089-093>099-081745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1131 AM MDT Wed Oct 7 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Spotty critical fire weather conditions will be possible near the
Kansas border on Thursday as unseasonably warm conditions combine
with low day time relative humidity, and breezy southerly winds
at times, to produce elevated fire danger for a couple hours
during the afternoon. Unseasonably warm conditions will continue
for Friday with record to near record high temperatures but
lighter winds.

A developing storm system is expected to bring snow to the
portions of the Colorado Continental Divide region for Sunday and
Sunday night, with rain and snow possible for the southeast
mountains and plains Sunday night and Monday, depending on how
the storm system evolves. There is still a lot of uncertainty in
the track, and strength of this system as it moves across Colorado
during the Sunday and Monday time period. Some forecast models
suggest dry and very windy conditions across most of southern
Colorado, while others suggest the potential for a stronger more
southerly storm track and the potential for a more widespread
precipitation event across most of the region. Given these
uncertainties the forecasts are still very much prone to change.
Please monitor the latest forecasts concerning this developing
storm system, especially if you have travel plans across Colorado
Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

28/28

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.